Bone Strength Drugs May Cause Bone Loss: Halifax Medical Malpractice Lawyer Explains

by John McKiggan

Each year millions of North Americans take medication that is supposed to help increase their bone strength. More than 20 million prescriptions of Bisphosphonates are written by doctors every year for the treatment of post menopausal osteoporosis (brittle bones). The common brand names of the drugs are Fosamax, Actonel, and Boniva.

May Hurt Instead of Help

The irony is that while these drugs are promoted and prescribed to help increase bone strength, new medical evidence indicates that long term use of the medication may actually cause bone loss.

Researchers at the National Rehabilitation Hospital in Washington B.C. found evidence of unusual fractures in patients taking Bisphosphonates medication.

In the United States the FDA has warned users to talk to their doctors if they develop new hip or thigh pain. The FDA has warned doctors to be aware of the possible risk of fractures in patients taking Bisphosphonates medication.

Last week Health Canada announced it is reviewing the risks posed by Bisphosphonate medication.

4 Questions You Need to Ask

As always, when you are prescribed medication by your doctor you should ask your doctor the following questions:

1. Why are you prescribing this medication?

2. What illness or symptoms is the medication supposed to treat?

3. Are there any known side effects of the medication?

4. Are there any particular risks of taking the medication that I should be aware of?

If you or a loved one have suffered injuries that you think may be due to medical malpractice you can buy a copy of my book: The Consumer’s Guide to Medical Malpractice Claims in Canada: Why 98% of Canadian Medical Malpractice Victims Never Receive a Penny in Compensation. on Amazon.

Or you can contact me through this blog or by calling toll free in Atlantic Canada 1-888-647-7201 and we will send you a copy, free, anywhere in the Maritimes.

Comments are closed.